Browse

You are looking at 1 - 4 of 4 items for :

  • Signs and Symptoms x
  • Serum osmolality x
Clear All
Open access

Taieb Ach, Perrine Wojewoda, Flora Toullet, Roxane Ducloux and Véronique Avérous

Summary

Multiple endocrine metastases are a rare but possible complication of lung adenocarcinoma (LAC). Pituitary metastasis is a rare condition with poor clinical expression. Diabetes insipidus (DI) is its most common presenting symptom. Here we report an original case of a pituitary stalk (PS) metastasis from LAC presenting as central DI followed by adrenal insufficiency (AI) from bilateral adrenal metastasis, without known evidence of the primary malignancy. A 45-year-old woman whose first clinical manifestations were polyuria and polydipsia was admitted. She was completely asymptomatic with no cough, no weight loss or anorexia. Chest radiography was normal. Brain MRI showed a thick pituitary stalk (PS). DI was confirmed by water restriction test and treated with vasopressin with great clinical results. Explorations for systemic and infectious disease were negative. Few months later, an acute AI led to discovering bilateral adrenal mass on abdominal CT. A suspicious 2.3 cm apical lung nodule was found later. Histopathological adrenal biopsy revealed an LAC. The patient received systemic chemotherapy with hormonal replacement for endocrinological failures by both vasopressin and hydrocortisone. We present this rare case of metastatic PS thickness arising from LAC associated with bilateral adrenal metastasis. Screening of patients with DI and stalk thickness for lung and breast cancer must be considered. Multiple endocrine failures as a diagnostic motive of LAC is a rare but possible circumstance.

Learning points:

  • Adrenal metastasis is a common location in lung adenocarcinoma; however, metastatic involvement of the pituitary stalk remains a rare occurrence, especially as a leading presentation to diagnose lung cancer.
  • The posterior pituitary and the infundibulum are the preferential sites for metastases, as they receive direct arterial blood supply from hypophyseal arteries.
  • Patients diagnosed with diabetes insipidus due to pituitary stalk thickness should be considered as a metastasis, after exclusion of the classical systemic and infectious diseases.
  • The diagnosis of an endocrinological metastatic primary lung adenocarcinoma for patients without respiratory symptoms is often delayed due to a lack of correlation between endocrinological symptoms and lung cancer.
  • The main originality of our case is the concomitant diagnosis of both endocrinological failures, as it was initiated with a diabetes insipidus and followed by an acute adrenal insufficiency.
Open access

Misaki Aoshima, Koji Nagayama, Kei Takeshita, Hiroshi Ajima, Sakurako Orikasa, Ayana Iwazaki, Hiroaki Takatori and Yutaka Oki

Summary

Patients treated with immunosuppressive drugs, especially methotrexate (MTX), rarely develop lymphoproliferative disorders (LPDs), known as MTX-related LPD (MTX–LPD). The primary site of MTX–LPD is often extranodal. This is the first reported case of MTX–LPD in the pituitary. A 65-year-old woman was admitted to our hospital with symptoms of oculomotor nerve palsy and multiple subcutaneous nodules. She had been treated with MTX for 11 years for rheumatoid arthritis. Computed tomography showed multiple masses in the orbit, sinuses, lung fields, anterior mediastinum, kidney, and subcutaneous tissue. Brain magnetic resonance imaging revealed a sellar mass. She was diagnosed with hypopituitarism and central diabetes insipidus based on endocrine examination. Although pituitary biopsy could not be performed, we concluded that the pituitary lesion was from MTX–LPD, similar to the lesions in the sinuses, anterior mediastinum, and subcutaneous tissue, which showed polymorphic LPD on biopsy. MTX was discontinued, and methylprednisolone was administered to improve the neurologic symptoms. After several weeks, there was marked improvement of all lesions, including the pituitary lesion, but the pituitary function did not improve. When pituitary lesions are caused by MTX–LPD, the possibility of anterior hypopituitarism and central diabetes insipidus needs to be considered. Further studies are needed to investigate the effectiveness of early diagnosis and treatment of MTX–LPD in restoring pituitary dysfunction.

Learning points

  • Pituitary lesions from MTX–LPD may cause hypopituitarism and central diabetes insipidus.
  • Pituitary metastasis of malignant lymphoma and primary pituitary lymphoma, which have the same tissue types with MTX–LPD, have poor prognosis, but the lesions of MTX–LPD can regress only after MTX discontinuation.
  • In cases of pituitary lesions alone, a diagnosis of MTX–LPD may be difficult, unless pituitary biopsy is performed. This possibility should be considered in patients treated with immunosuppressive drugs.
  • Pituitary hypofunction and diabetes insipidus may persist, even after regression of the lesions on imaging due to MTX discontinuation.
Open access

Su Ann Tee, Earn Hui Gan, Mohamad Zaher Kanaan, David Ashley Price, Tim Hoare and Simon H S Pearce

Summary

Primary adrenal insufficiency secondary to syphilis is extremely rare, with only five cases being reported in the literature. We report a case of adrenal insufficiency as a manifestation of Treponema pallidum infection (tertiary syphilis). A 69-year-old, previously fit and well Caucasian male was found to have adrenal insufficiency after being admitted with weight loss, anorexia and postural dizziness resulting in a fall. Biochemical testing showed hyponatraemia, hyperkalaemia, and an inadequate response to Synacthen testing, with a peak cortisol level of 302 nmol/L after administration of 250 µg Synacthen. Abdominal imaging revealed bilateral adrenal hyperplasia with inguinal and retroperitoneal lymphadenopathy. He was started on hydrocortisone replacement; however, it was not until he re-attended ophthalmology with a red eye and visual loss 1 month later, that further work-up revealed the diagnosis of tertiary syphilis. Following a course of penicillin, repeat imaging 5 months later showed resolution of the abnormal radiological appearances. However, adrenal function has not recovered and 3 years following initial presentation, the patient remains on both glucocorticoid and mineralocorticoid replacement. In conclusion, this case highlights the importance of considering syphilis as a potential differential diagnosis in patients presenting with adrenal insufficiency and bilateral adrenal masses, given the recent re-emergence of this condition. The relative ease of treating infectious causes of adrenal lesions makes accurate and timely diagnosis crucial.

Learning points:

  • Infectious causes, including syphilis, should be excluded before considering adrenalectomy or biopsy for any patient presenting with an adrenal mass.
  • It is important to perform a full infection screen including tests for human immunodeficiency virus, other blood-borne viruses and concurrent sexually transmitted diseases in patients presenting with bilateral adrenal hyperplasia with primary adrenal insufficiency.
  • Awareness of syphilis as a potential differential diagnosis is important, as it not only has a wide range of clinical presentations, but its prevalence has been increasing in recent times.
Open access

Takatoshi Anno, Fumiko Kawasaki, Maiko Takai, Ryo Shigemoto, Yuki Kan, Hideaki Kaneto, Tomoatsu Mune, Kohei Kaku and Niro Okimoto

Summary

A 76-year-old man had a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism. Based on various findings including the swelling of the pituitary gland, increase of serum IgG4 level and abundant IgG4-positive plasma cell infiltration in immunostaining of the pituitary gland, we diagnosed this subject as IgG4-related hypophysitis. In general, a high-dose glucocorticoid treatment is effective for IgG4-related disease. His clinical symptom, laboratory data and adrenal insufficiency were almost improved without any therapy. The serum IgG4 level was decreased and pituitary size was normalized with hydrocortisone as physiological replacement. This case report provides the possibility that IgG4 level is decreased spontaneously or with physiological dose of glucocorticoid therapy.

Learning points:

  • We performed the pituitary gland biopsy and histochemical examination glucocorticoid therapy in a subject with IgG4-related hypophysitis.
  • This case report provides the possibility that IgG4 level is decreased spontaneously or with a physiological dose of glucocorticoid therapy. We reported the clinical course of IgG4-related hypophysitis without a high-dose glucocorticoid treatment, although there were a few reports about the retrospective examination.
  • Although the patient had still higher IgG4 level compared to normal range, his clinical symptom disappeared and his laboratory data were improved.
  • We should keep in mind the possibility of IgG4-related hypophysitis when we examine one of the uncertain causes of a hypopituitarism including adrenal insufficiency, hypogonadism and hypothyroidism.